Holly — Sgt. Dennis Sano of the Holly Police Department checks the dummy for a pulse. He unsurprisingly doesn’t find one. He uncaps the small white bottle of Naloxone, also known as Narcan, and inserts it into the dummy’s nostril.

 “There will be projectile vomit,” he tells the class of approximately 40 people, who are learning how to administer Narcan to someone who has overdosed on opioids. Roll the person on their side facing away from you, he said, adding, “They can’t get violent with me because their back is to me.”

 The training was administered by the Alliance of Coalitions for Healthy Communities

(ACHC) and hosted by the Holly Area Community Coalition Tuesday, Jan. 15.

 Those who attended the class went home with a Narcan kit, funded by the Oakland County Health Network. The village police and fire departments, along with a firefighter from North Oakland County Fire Authority (NOCFA), gave brief presentations on opioid use in Oakland County, addiction and how Narcan has affected first responders’ jobs.

 “There’s a good chance you could save a life with these Naloxone kits,” said Angela Spino-Bogota, community and school program coordinator at the ACHC.

Administering the Narcan

 Included in the Narcan kit are gloves, a facemask, informational brochures on support services and Hope not Handcuffs, instructions on how to use Narcan, and two 4 mg doses of the drug. Narcan reverses the effects of the opioids and puts that person into withdrawal. Narcan is not addictive.

 Village of Holly Fire Chief Steve McGee told the class that someone who’s overdosing is going to appear dead, but stressed the importance of calling 911 and using the Narcan anyway.

 Sano went through the motions of administering the drug. First, check their breathing and look for a pulse. If they won’t wake, lay the person on their back, uncap the Narcan, put the nozzle in one nostril, and firmly press the plunger. Then, put the person on their side to avoid vomit.

 If they don’t wake, administer another dose. McGee recommends doing chest compressions until help arrives.

 “You just ruined their high,” said Donald Dewey, firefighter from NOCFA. The person will be angry.

 It’s important still to call 911 if you’ve used the Narcan on someone and the person is awake. There’s a good possibility that person will still seek more opioids because their high was ruined.

 Spino-Bogota said Narcan costs approximately $130-150 at Walgreens or CVS, but if you contact the ACHC, they will refill the kit.

Don’t clean up after people

 Spino-Bogota said not to clean up after a person who overdosed if pill bottles or heroin are around them.

 “Whoever it is that’s coming to the scene really needs to understand what that person has taken,” she said. “Continuous doses of Narcan aren’t going to help that person if they are overdosed on benzodiazepines.”

 You can find more information on the classes and get the kits refilled by calling the ACHC at (248) 221-7101.

Good Samaritan Law and Hope not Handcuffs

 Police Chief Michael Story spoke about Michigan’s Good Samaritan Law, which gives some legal protection to those calling for assistance with someone else’s overdose. It prevents drug possession charges against people who call for medical assistance for an overdose in certain circumstances.

 The village of Holly Police Department is a Hope not Handcuffs organization. If someone is fighting an addiction, they can go to the police department, or sign up online, and request help. The person will not be arrested, unless they have outstanding warrants, and are placed into a rehab facility.

Opioid use in Oakland County

 Michigan is 16th in the nation for overdose deaths.

 “Many people start with prescriptions,” said Fire Chief Steve McGee. “You become very dependent on it very quickly, within a week.”

 In the cycle of addiction, as people use more and more opioids, their tolerance builds up and they need more to feel that same effect. The most common overdose fatalities occur after someone has a dry period, maybe in jail or a rehab facility, and then they use again. Their tolerance has gone down and they can’t handle as much as they used to, so they overdose.

 In Oakland County, 165 people died from opioid-related deaths in 2016, according to accessoakland.oakgov.com. In that same year, approximately 750,000 opioid prescriptions were filled in the county, which is the equivalent to 6,035 prescriptions per every 10,000 residents, including children.

Drug-related deaths

2017 312

2018 224

 “We had 100 fewer deaths last year than the previous year,” said Police Chief Michael Story, adding that it’s due to Narcan. “We’ve had instances where we’ve administered Narcan to the same house three times in one evening.”

 The average age of someone who overdosed and died in Oakland County in 2018 is 42. Of those deaths, 115 were male and 55 were female. Approximately 80 percent were white.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.